MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) PRESHAPED PROWLER14 45TIP 2MRK; CATHETER, CONTINOUS FLUSH

CODMAN AND SHURTLEFF, INC (MEXICO) PRESHAPED PROWLER14 45TIP 2MRK; CATHETER, CONTINOUS FLUSH
Catalog Number 606151FX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The product is reportedly available for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.It was reported that the information provided for this complaint was all of the details that were known/available regarding this event.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00791 & 3008114965-2018-00829.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of an aneurysmal subarachnoid hemorrhage, the prowler 14 45tip 2mrk (606151fx/30042648) microcatheter was advanced to the target vessel, but the 4x5 deltamaxx sr plat 18sys (dmx18041520/l11600) thermo-mechanical coil ¿hitched¿ into the microcatheter and it was not possible to advance or retract.The system was removed and replaced without incident.There was no report of consequence or impact to the patient.The products will be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected sections: h6 - conclusion - remove code "known inherent risk of device" (22).Section b5: additional information received indicated that the event resulted in a procedure delay of five minutes, which the physician did not consider clinically significant.The physician reported that there were no adverse events associated with the complaint coil or microcatheter.However, the patient had presented in an unconscious condition due to severe subarachnoid hemorrhage.The patient required intubation, mechanical ventilation, and was experiencing tachycardia.An intracranial drain was placed prior to the procedure using non-cerenovus devices.The coil embolization was completed successfully with treatment of the bleeding aneurysm and the patient was transferred to the intensive care unit.The patient expired on (b)(6) 2018 due to multiple organ insufficiency.According to the physician, the death was not related to the deltamaxx/prowler 14 event.The target aneurysm was located in the internal carotid artery.Target vessel characteristics were not reported.No visible product damage was noted prior to the event.The resistance occurred in the distal part of the microcatheter.The coil was ¿jammed¿ into the microcatheter and it was not possible to advance or retract; therefore, the event required that the coil and microcatheter be removed as system and the devices were replaced.There were no apparent kinks in the microcatheter that may have contributed to the event.No further information could be obtained.Since it was reported that the death was not related to the deltamaxx/prowler event and was likely related to the patient¿s pre-existing condition, the patient death does not meet the required criteria for medical device reporting (mdr).The patient had presented in an unconscious condition due to severe subarachnoid hemorrhage that progressed to multi-organ insufficiency.Section e1 - initial reporter phone: (b)(6).The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00791 & 3008114965-2018-00829.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).The purpose of this mdr submission is to report the results of the device history record review.A review of the manufacturing documentation associated with this lot revealed that 6 units were rejected and could be related to the reported complaint.However, the device history record review confirmed that the rejected units were properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.The product is available for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00791 & 3008114965-2018-00829.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).As reported by a healthcare professional, during coil embolization of a ruptured internal carotid aneurysm with severe subarachnoid hemorrhage on (b)(6) 2018, a prowler 14 (606151fx/30042648) microcatheter was advanced to the target vessel, but the 4x5 deltamaxx sr (dmx18041520/l11600) coil ¿hitched¿ into the distal portion of the microcatheter and it was not possible to advance or retract the coil within the microcatheter.The devices were removed as a unit and replaced with competitor devices.The event resulted in a procedure delay of only 5 minutes, which the physician did not consider clinically significant.The physician reported that there were no adverse events associated with the coil or microcatheter.However, the patient had presented in an unconscious condition due to severe subarachnoid hemorrhage.The patient had required intubation, mechanical ventilation and was experiencing tachycardia.An intracranial drain was placed prior to the procedure using non-cerenovus devices.The coil embolization was completed successfully with treatment of the bleeding aneurysm and the patient was transferred to the intensive care unit.The patient expired on (b)(6) 2018 due to multiple organ insufficiency.According to the physician, there was no evidence that the multi-organ failure and subsequent death were related to the devices used in the procedure.It was reported that the death was related to the patient¿s pre-existing condition.There was no damage noted to the catheter, and the coil remained within the catheter.Details surrounding relevant anatomical information, including vessel characteristics and aneurysm/neck size, were not reported.No further information could be obtained.A non-sterile prowler 14 microcatheter was received coiled inside of a pouch.Upon receipt of the device, visual inspection was conducted.Several compressions were observed along the body of the microcatheter.The 4x5 deltamaxx sr was found stuck inside of the microcatheter.The embolic coil was seen exiting the distal end of the catheter.The device positioning unit (dpu) core wire was fractured/separated and its distal end was seen entering the microcatheter hub.The fracture/separation occurred proximal to the distal part of the core wire.The remainder of the separated core wire was not returned for evaluation.The microcatheter was then examined under microscope.The compressed sections noted during the visual inspection were confirmed.After visual and microscopic inspection was conducted, an attempt was made to remove the deltamaxx from the microcatheter but was unsuccessful due to the compressed sections of the received microcatheter.The proximal end of the embolic coil could not be observed as the coil could not be retrieved from the microcatheter.Since the core wire could not be removed, the exact location of the fracture/separation is unknown; however, it could be seen that the fracture did occur proximal to the flexible distal part of the core wire.Functional testing could not be performed due to the condition of the returned devices.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The reported inability to advance the coil system through the microcatheter was confirmed since the coil system was found stuck inside of the catheter and could not be removed; however, functional testing could not be performed to determine potential causes of the event due to the condition of the returned devices.The deltamaxx could not be retrieved from the microcatheter due to the compressed sections of the catheter.The exact circumstances surrounding the observed damage to the catheter cannot be determined; however, it is possible that excessive force was applied to the device, perhaps in an attempt to overcome the reported resistance.It is also possible that the compressed condition of the catheter may have contributed to the reported inability to advance or retract the coil within the microcatheter.100% of devices are inspected in-process for kinks and other damage.In addition, 100% of devices are inspected after pouching for visible damage or defects.Therefore, it is very unlikely that the device left the manufacturing facility with the observed damage.Catheter kinking has been investigated.The instructions for use cautions users to inspect for kinks and bends, or other signs of damage prior to and during use.Any product with damage is not to be used.Catheter kinking during clinical use is a known and common occurrence and is typically related to anatomy, technique, physician skill, and vessel tortuosity.If the operator encounters kinking or damage during clinical use, they are clinically trained to immediately discontinue manipulations and remove the product.Catheter obstructed is a known potential failure associated with the use of the device.The instructions for use (ifu) contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.The ifu cautions: ¿if strong resistance is met during manipulation, discontinue the procedure and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the catheter and guidewire as a system.Do not use a catheter that has been damaged in any way.Damaged catheters may rupture causing vessel damage or tip detachment during the procedure.¿ neither the device history record review nor the product analysis suggests that the reported failures could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, including device manipulation, may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00791 & 3008114965-2018-00829.

Brand Name
PRESHAPED PROWLER14 45TIP 2MRK
Common Device Name
CATHETER, CONTINOUS FLUSH
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua 32580
MX  32580
MDR Report Key8142340
Report Number1226348-2018-00791
Device Sequence Number1887326
Product Code KRA
UDI-Device Identifier10886704028598
UDI-Public10886704028598
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
K003925
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Catalogue Number606151FX
Device Lot Number30042648
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2019
Initial Date Received by Manufacturer 11/19/2018
Supplement Date Received by Manufacturer12/14/2018
01/17/2019
02/14/2019
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date12/18/2018
02/11/2019
02/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient Weight68